Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 124, NWS Lubbock, TX

May 2, 2012Dickens County, Kent County, King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 2, 2012, 7:27 PM CDT for Dickens County, Kent County, King County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2012, 7:27 PM CDT (00:27 UTC)
Expired
May 2, 2012, 7:50 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Dickens County, TX, Kent County, TX, King County, TX

The radar

The Lubbock radar (KLBB), 114 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:35 PM CDTHAIL 1.755 W Girard, TXTIME ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5495 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS54 KLUB 030027
SVRLUB
TXC125-263-269-030115-
/O.NEW.KLUB.SV.W.0124.120503T0027Z-120503T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
727 PM CDT WED MAY 2 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DICKENS COUNTY IN NORTHWEST TEXAS.
  NORTHEASTERN KENT COUNTY IN NORTHWEST TEXAS.
  SOUTHWESTERN KING COUNTY IN NORTHWEST TEXAS.

* UNTIL 815 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF GIRARD...OR 12 MILES WEST OF JAYTON...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3333 10089 3367 10063 3357 10034 3339 10051
      3340 10052 3338 10052 3320 10069
TIME...MOT...LOC 0027Z 217DEG 28KT 3333 10076

$$
2 follow-up statements
686 
WWUS54 KLUB 030041
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
741 PM CDT WED MAY 2 2012

TXC125-263-269-030115-
/O.CON.KLUB.SV.W.0124.000000T0000Z-120503T0115Z/
DICKENS TX-KENT TX-KING TX-
741 PM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KING...NORTHEASTERN KENT AND SOUTHEASTERN DICKENS COUNTIES UNTIL 815
PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GIRARD...OR 12 MILES NORTHWEST OF JAYTON...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN KENT...EXTREME WESTERN KING
  AND SOUTHEASTERN DICKENS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3320 10069 3323 10074 3333 10089 3367 10063
      3357 10034 3340 10050 3340 10052 3339 10052
      3338 10052
TIME...MOT...LOC 0041Z 219DEG 26KT 3341 10068

$$
268 
WWUS54 KLUB 030050
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT WED MAY 2 2012

TXC125-263-269-030100-
/O.CAN.KLUB.SV.W.0124.000000T0000Z-120503T0115Z/
DICKENS TX-KENT TX-KING TX-
750 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KING...
NORTHEASTERN KENT AND SOUTHEASTERN DICKENS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 3320 10069 3323 10074 3333 10089 3367 10063
      3357 10034 3340 10050 3340 10052 3339 10052
      3338 10052
TIME...MOT...LOC 0050Z 217DEG 28KT 3347 10063

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:58 PM CDT, 29 minutes earlier.

Area forecast discussion, May 2, 6:58 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT WED MAY 2 2012

.UPDATE...
MINOR UPDATE TO PULL ISOLATED THUNDERSTORM CHANCES THROUGH THE
EVENING BACK WESTWARD A BIT TO ENCOMPASS CURRENT ACTIVITY ACROSS
KENT AND EXTREME SOUTHEAST GARZA COUNTIES. NO OTHER ADJUSTMENTS
MADE TO THE FORECAST ATTM.

&&

.AVIATION...
ISOLATED TO WIDELY SCATTERED STORMS HAVE RECENTLY DEVELOPED NEAR
JUSTICEBURG...WITH OTHER CONVECTION TRYING TO GENERATE ALONG THE
DRYLINE TO THE EAST OF CHILDRESS. EXPECT THE STORMS THIS EVENING
TO REMAIN TO THE EAST/SOUTH OF THE TERMINALS. THE TERMINALS MAY
SEE SOME BRIEF MOISTURE RETURN TONIGHT AS THE DRYLINE
RETREATS...BUT CURRENT INDICATIONS ARE THAT A REPEAT OF LOW CLOUDS
AND FOG /LIKE THIS MORNING/ ARE LOW. THE DRYLINE WILL AGAIN
PUSH EAST INTO THE ROLLING PLAINS TOMORROW AFTERNOON WITH THE BEST
CHANCE OF STORMS THURSDAY AFTN/EVNG...AGAIN SOUTH AND EAST OF THE
TERMINALS. HENCE...HAVE CARRIED VFR THROUGH THE TAF CYCLE.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT WED MAY 2 2012/

SHORT TERM...
AT 2 PM...THE DRYLINE HAS ALREADY MIXED INTO ERN CHILDRESS COUNTY
ACROSS THE NORTH...AND JUST PAST POST ACROSS THE SOUTH. THE DRYLINE
SHOULD FINALLY STALL OUT BY 4-5 PM ACROSS THE SRN AND ERN ROLLING
PLAINS...THEN BEGIN TO RETREAT WEST AFTER 6 OR 7 PM. ALOFT...A WEAK
UPPER-LEVEL DISTURBANCE SEEN IN SATELLITE IMAGERY WAS APPROACHING
THE REGION FROM THE SOUTHWEST. FCST SOUNDINGS SHOW LITTLE IF ANY
CINH REMAINING ALONG THE DRYLINE WITH SFC TEMPS IN THE UPPER 90S AND
THERE MAY BE JUST ENOUGH FORCING TO INITIATE ISOLD TSTMS ALONG THE
DRYLINE AFTER ABOUT 5-6 PM. MLCAPES AROUND 2K J/KG AND MODEST
DEEP-LAYER SHEAR WILL SUPPORT THE THREAT OF LARGE HAIL AND STRONG
WIND GUSTS WITH ANY STORMS SHOULD THEY DEVELOP. ANY TSTM ACTIVITY
SHOULD DIMINISH QUICKLY IN THE EVENING WITH THE LOSS OF SFC-BASED
INSTABILITY. LOW-LVL TROUGH MIGRATING EASTWARD OVERNIGHT WILL KEEP
WINDS ACROSS THE NORTH VEERED WHILE DRYLINE RETREATS WWD ACROSS THE
PERMIAN BASIN INTO THE SOUTHWEST SOUTH PLAINS. THERE IS AN OUTSIDE
CHANCE OF SOME LOW STRATUS ONCE AGAIN DEVELOPING ALONG THE DRYLINE
EARLY THU MORNING...MAINLY FROM THE NRN PERMIAN BASIN INTO THE
SOUTHWEST SOUTH PLAINS. THE DRYLINE WILL MIX EAST THU BUT IS
EXPECTED TO HANG UP FARTHER TO THE WEST THAN TODAY...ROUGHLY ALONG A
ERN GARZA OR WRN KENT COUNTY TO CHILDRESS COUNTY LINE. A STRONGER
UPPER WAVE WILL APPROACH THE REGION THU AFTERNOON AND TSTM
DEVELOPMENT IS MORE LIKELY...ESPECIALLY IN THE TERRAIN-FORCED AREAS
OF SOUTHWEST TX. SCATTERED TSTM ACTIVITY SHOULD EXPAND NEWD ALONG
THE DRYLINE INTO THE SRN AND ERN ROLLING PLAINS BY LATE IN THE
AFTERNOON...AND WE HAVE UPPED POPS TO THE CHANCE CATEGORY IN THIS
AREA. THE DEEPEST MOISTURE AND CAPE MAY ONLY SKIRT THE SE ROLLING
PLAINS BUT THE COMBINATION OF CAPE AND SHEAR APPEAR TO BE SUPPORTIVE
OF A LARGE HAIL AND SEVERE WIND GUST THREAT WITH THE STRONGER
STORMS. HIGH TEMPERATURES THURSDAY MAY BE SLIGHTLY COOLER THAN TODAY
DUE TO A SLIGHT DECREASE IN MID-LVL HEIGHTS AND AN INCREASE IN
MID/HIGH-LEVEL CLOUD COVER ACCOMPANYING THE UPPER WAVE.

LONG TERM...
DAILY DRYLINE OSCILLATIONS WILL GOVERN THE BRUNT OF THIS PERIOD
UNDER GENERALLY QUIESCENT SWLY FLOW. FAIRLY IMPRESSIVE UPPER LOW
OFFSHORE OF LOWER BAJA CA SHOULD MINOR OUT AS IT LIFTS NORTHEAST
INTO WEST TX EITHER ON FRI AS SHOWN BY THE ECMWF OR THE WEEKEND AS
PROGGED BY THE GFS. ATTM WE PREFER THE FORMER WITH MENTIONABLE
DRYLINE POPS CONTINUING ON FRI ACROSS OUR EASTERNMOST COUNTIES.
THIS DISPARITY BETWEEN THE GFS AND ECMWF IS NOT LIMITED TO THE
AFOREMENTIONED WAVE BUT ALSO EXTENDS NORTHWARD TO INCLUDE AN UPPER
TROUGH THAT SHOULD EXTEND FROM THE MONTANA PLAINS SOUTHWEST TO
SOCAL BY SUNDAY. A COLD FRONT ASSOCIATED WITH THE NORTHERN PIECE
OF THIS TROUGH IS STILL SCHEDULED TO GLIDE SOUTH LATE IN THE
WEEKEND...BUT THE RATE AT WHICH IT DOES SO REMAINS UNCLEAR AS THE
ECMWF IS ABOUT 18 HRS FASTER THAN THE GFS AND PREFERS TO NOW SINK
THE FRONT INTO THE GOMEX BY WED. HAVE OPTED FOR A COMPROMISE
SOLUTION FAVORING THIS FRONT STALLING IN THE NRN PERMIAN BASIN BY
LATE MONDAY AHEAD OF A MOIST POST-FRONTAL UPSLOPE REGIME AND
FAVORABLE WARM ADVECTION ALOFT. THIS SCENARIO IS FURTHER
COMPLICATED BY A NEW UPPER LOW PROGGED TO EMERGE FROM THE BASE OF
THE WEST COAST TROUGH. SINCE THE ECMWF SEPARATES THE NORTHERN
TROUGH EXTENSION FASTER FROM THE BASE OF THE TROUGH THAN THE
GFS...IT STRUGGLES TO PROGRESS THIS NEW LOW EASTWARD. THE GFS
HOWEVER MAINTAINS MORE PHASING BETWEEN THE LOW AND ITS NORTHERN
COUNTERPART AND THIS MORE CLOSELY MIMICS THE IDEA CHAMPIONED BY
HPC FOR THE TIME BEING. THIS STRATEGY THEREFORE FAVORS A
DEPARTURE OF THE DRYLINE BY MONDAY AHEAD OF COOLER TEMPS AND LOW-
END POPS AREA WIDE THROUGH AT LEAST TUE.

FIRE WEATHER...
WIND SPEEDS HAVE BEEN LOWER THAN EXPECTED SO FAR TODAY...BUT RH
VALUES ARE DROPPING UNDER 10 PERCENT ACROSS A WIDE AREA...AND WE DO
EXPECT A PERIOD OF STRONG ENOUGH WINDS FOR LOW-END CRITICAL FIRE
CONDITIONS ACROSS THE FAR WESTERN PORTIONS OF THE SOUTH PLAINS AND
SOUTHERN PANHANDLE THROUGH ABOUT 6 OR 7 PM. IT WILL BE SIMILARLY HOT
AND DRY ACROSS MOST OF THE CAPROCK AGAIN ON THURSDAY...BUT WIND
SPEEDS ARE EXPECTED TO REMAIN BELOW CRITICAL SPEEDS ON THE
WHOLE...EXPECT PERHAPS FOR A PERIOD ACROSS THE NW SPLNS AND FAR SW
TX PANHANDLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  91  55  94  56 /   0   0   0   0   0
TULIA         53  93  59  97  59 /   0  10   0   0   0
PLAINVIEW     54  93  60  96  61 /   0  10  10   0   0
LEVELLAND     55  93  61  97  61 /   0  10   0   0   0
LUBBOCK       59  94  64  98  64 /   0  10  10   0   0
DENVER CITY   56  93  61  96  61 /   0  10   0   0   0
BROWNFIELD    56  94  63  98  62 /   0  10  10   0   0
CHILDRESS     65  96  67  98  67 /  10  20  10  20  20
SPUR          65  95  65  97  66 /  20  20  10  10  10
ASPERMONT     69  97  70  97  70 /  20  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021-027-033-039.

&&

23
Hazardous weather outlook, May 2, 11:15 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 AM CDT WED MAY 2 2012

TXZ021>044-031615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
SLIM ISOLATED THUNDERSTORM CHANCES WILL BE POSSIBLE LATER THIS
EVENING AND TONIGHT...ACROSS THE FAR ROLLING PLAINS. THUNDERSTORM
DEVELOPMENT IS CONDITIONAL ON SUFFICIENT CONVERGENCE ALONG THE
DRYLINE TO BREAK THE CAPPING INVERSION. ANY DEVELOPMENT THAT DOES
OCCUR WILL BE HIGH BASED...AND  HAVE THE POTENTIAL TO BECOME
SEVERE WITH THE PRIMARY THREATS OF GOLF BALL SIZED HAIL OR
LARGER...AND 60 MPH WIND GUSTS.

FIRE WEATHER
VERY WARM...DRY...WINDY CONDITIONS ARE EXPECTED TO DEVELOP OVER THE
SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE LATER THIS
AFTERNOON. FIRE DANGER WILL BE MOST EXTREME NEAR THE NEW MEXICO
STATE LINE WHERE A RED FLAG WARNING WILL BE IN EFFECT FROM MIDDAY
UNTIL EARLY THIS EVENING. ELEVATED FIRE DANGER WILL BE IN PLACE
ELSEWHERE ON THE CAPROCK LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ELEVATED TO CRITICAL FIRE WEATHER CONCERNS WILL PERSIST ACROSS
THE SOUTH PLAINS AND SOUTHWESTERN TEXAS PANHANDLE THROUGH THE
WEEKEND. ISOLATED DRYLINE STORMS WILL PRESENT A CONDITIONAL THREAT
OF SEVERE WEATHER ACROSS THE ROLLING PLAINS THURSDAY AND FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE ROLLING PLAINS
LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 2, 6:24 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CDT WED MAY 2 2012

TXZ043-030000-
KENT-
624 PM CDT WED MAY 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR KENT  COUNTY...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL KENT COUNTY...MOVING NORTHEAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS SPEEDS UP TO 40 MPH...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3303 10105 3316 10104 3335 10085 3319 10066
      3296 10066 3297 10096
TIME...MOT...LOC 2324Z 224DEG 17KT 3309 10096

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:04 PM CDTSevere Thunderstorm WarningLUBKent26 min
May 2, 7:55 PM CDTSpecial Weather StatementLUBKent35 min
May 3, 6:20 PM CDTSpecial Weather StatementLUBStonewall25 min
May 3, 6:28 PM CDTSevere Thunderstorm WarningLUBStonewall47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.